Intravenous Immunoglobulin in the Treatment of Vancomycin-Induced Toxic Epidermal Necrolysis

Mohamed A. El-Naggari, Hashim Javad, Alexander P. Chacko, Anas A. Abdelmogheth

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Toxic epidermal necrolysis (TEN), an uncommon but potentially life-threatening skin reaction, is frequently induced by drugs. The mucocutaneous reaction is characterised by bullous detachment of the epidermis and mucous membranes. We present a 9-month-old male with methylmalonic acidaemia, generalised hypotonia, and global developmental delay. He presented with a 3-day history of fever, cough, shortness of breath, and vomiting. Eruption appeared after 5 days of vancomycin treatment. The eruption involved almost 60% of the total body surface area and both eyes. He was successfully treated with intravenous immunoglobulin (IVIG), antibiotics, and appropriate wound management and made a full recovery with negligible sequelae despite the severity of his disease. Important components of successful treatment include early recognition, intensive care, prompt withdrawal of the causative agent, early administration of IVIG, appropriate fluid resuscitation, and control of infection. IVIG might be beneficial in the treatment of TEN; however, controlled studies are needed to evaluate IVIG compared to other modalities.

Original languageEnglish
Pages (from-to)132-136
Number of pages5
JournalSultan Qaboos University Medical Journal
Volume13
Issue number1
Publication statusPublished - Feb 2013

Fingerprint

Stevens-Johnson Syndrome
Intravenous Immunoglobulins
Vancomycin
Muscle Hypotonia
Body Surface Area
Therapeutics
Critical Care
Infection Control
Cough
Epidermis
Resuscitation
Dyspnea
Vomiting
Mucous Membrane
Fever
Anti-Bacterial Agents
Skin
Wounds and Injuries
Pharmaceutical Preparations

Keywords

  • Case report
  • Granulocyte colony-stimulating factor
  • Intravenous immunoglobulins
  • Oman
  • Stevens-Johnson syndrome
  • Toxic epidermal necrolysis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Intravenous Immunoglobulin in the Treatment of Vancomycin-Induced Toxic Epidermal Necrolysis. / El-Naggari, Mohamed A.; Javad, Hashim; Chacko, Alexander P.; Abdelmogheth, Anas A.

In: Sultan Qaboos University Medical Journal, Vol. 13, No. 1, 02.2013, p. 132-136.

Research output: Contribution to journalArticle

@article{58663c957bf7460aba98befef3122032,
title = "Intravenous Immunoglobulin in the Treatment of Vancomycin-Induced Toxic Epidermal Necrolysis",
abstract = "Toxic epidermal necrolysis (TEN), an uncommon but potentially life-threatening skin reaction, is frequently induced by drugs. The mucocutaneous reaction is characterised by bullous detachment of the epidermis and mucous membranes. We present a 9-month-old male with methylmalonic acidaemia, generalised hypotonia, and global developmental delay. He presented with a 3-day history of fever, cough, shortness of breath, and vomiting. Eruption appeared after 5 days of vancomycin treatment. The eruption involved almost 60{\%} of the total body surface area and both eyes. He was successfully treated with intravenous immunoglobulin (IVIG), antibiotics, and appropriate wound management and made a full recovery with negligible sequelae despite the severity of his disease. Important components of successful treatment include early recognition, intensive care, prompt withdrawal of the causative agent, early administration of IVIG, appropriate fluid resuscitation, and control of infection. IVIG might be beneficial in the treatment of TEN; however, controlled studies are needed to evaluate IVIG compared to other modalities.",
keywords = "Case report, Granulocyte colony-stimulating factor, Intravenous immunoglobulins, Oman, Stevens-Johnson syndrome, Toxic epidermal necrolysis",
author = "El-Naggari, {Mohamed A.} and Hashim Javad and Chacko, {Alexander P.} and Abdelmogheth, {Anas A.}",
year = "2013",
month = "2",
language = "English",
volume = "13",
pages = "132--136",
journal = "Sultan Qaboos University Medical Journal",
issn = "2075-051X",
publisher = "Sultan Qaboos University",
number = "1",

}

TY - JOUR

T1 - Intravenous Immunoglobulin in the Treatment of Vancomycin-Induced Toxic Epidermal Necrolysis

AU - El-Naggari, Mohamed A.

AU - Javad, Hashim

AU - Chacko, Alexander P.

AU - Abdelmogheth, Anas A.

PY - 2013/2

Y1 - 2013/2

N2 - Toxic epidermal necrolysis (TEN), an uncommon but potentially life-threatening skin reaction, is frequently induced by drugs. The mucocutaneous reaction is characterised by bullous detachment of the epidermis and mucous membranes. We present a 9-month-old male with methylmalonic acidaemia, generalised hypotonia, and global developmental delay. He presented with a 3-day history of fever, cough, shortness of breath, and vomiting. Eruption appeared after 5 days of vancomycin treatment. The eruption involved almost 60% of the total body surface area and both eyes. He was successfully treated with intravenous immunoglobulin (IVIG), antibiotics, and appropriate wound management and made a full recovery with negligible sequelae despite the severity of his disease. Important components of successful treatment include early recognition, intensive care, prompt withdrawal of the causative agent, early administration of IVIG, appropriate fluid resuscitation, and control of infection. IVIG might be beneficial in the treatment of TEN; however, controlled studies are needed to evaluate IVIG compared to other modalities.

AB - Toxic epidermal necrolysis (TEN), an uncommon but potentially life-threatening skin reaction, is frequently induced by drugs. The mucocutaneous reaction is characterised by bullous detachment of the epidermis and mucous membranes. We present a 9-month-old male with methylmalonic acidaemia, generalised hypotonia, and global developmental delay. He presented with a 3-day history of fever, cough, shortness of breath, and vomiting. Eruption appeared after 5 days of vancomycin treatment. The eruption involved almost 60% of the total body surface area and both eyes. He was successfully treated with intravenous immunoglobulin (IVIG), antibiotics, and appropriate wound management and made a full recovery with negligible sequelae despite the severity of his disease. Important components of successful treatment include early recognition, intensive care, prompt withdrawal of the causative agent, early administration of IVIG, appropriate fluid resuscitation, and control of infection. IVIG might be beneficial in the treatment of TEN; however, controlled studies are needed to evaluate IVIG compared to other modalities.

KW - Case report

KW - Granulocyte colony-stimulating factor

KW - Intravenous immunoglobulins

KW - Oman

KW - Stevens-Johnson syndrome

KW - Toxic epidermal necrolysis

UR - http://www.scopus.com/inward/record.url?scp=84875141036&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84875141036&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84875141036

VL - 13

SP - 132

EP - 136

JO - Sultan Qaboos University Medical Journal

JF - Sultan Qaboos University Medical Journal

SN - 2075-051X

IS - 1

ER -